Colorado, 2019

Hail and Heavy Rain in Colorado, July 1, 2019

July 1, 2019 · NWS BOU · 5 events in 4 counties and zones

Heavy rainfall produced minor flooding near Gold Hill. Severe thunderstorms produced large hail, from quarter to half dollar size in Arapahoe and Weld counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rainfall produced minor flooding near Gold Hill. Severe thunderstorms produced large hail, from quarter to half dollar size in Arapahoe and Weld counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 1, 2:06 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 1, 2:06 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Mon Jul 1 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 207 PM MDT Mon Jul 1 2019

Convection is developing now over the foothills and Palmer Divide.
It's still running a couple of hours behind schedule. However, the
rich moisture, upslope winds, and a little more heating are still
expected to provide fairly widespread thunderstorms on the plains
by early evening. The environment looks about as expected with
Precipitable water ranging from 0.75 inch over the mountains to
1.25 inches on the eastern part of the plains and CAPEs of
1000-1800 J/kg. Heavy rain should be the main feature of today's
storms, but the 10-15 mph storm motion will limit the threat of
flooding to the most sensitive areas or boundary collisions that
could stall a storm a little longer.

For Tuesday, there's some drying aloft, but the rest of the
environment isn't a lot different, and the drying aloft might just
mean a little more sun and a few degrees warmer before the storms
develop. We're expecting the storms to have less coverage and form
a bit later, but there could still be 1000-1500 J/kg CAPEs. Still
not much shear, so mostly a heavy rain threat again with perhaps a
low wind/hail risk. Slightly warmer temperatures look good.

.LONG TERM...(Tuesday night through Monday)
Issued at 207 PM MDT Mon Jul 1 2019

Overall little change in the pattern through the extended period
with 500 mb ridge over the high plains and weak southwest flow
over Colorado. Afternoon and evening chances for high based
thunderstorms on a daily basis. A weak cold front Friday night
will cool temperatures heading into the weekend.

Tuesday night a weak 500 mb shortwave trough moves into western
KS, and westerly downslope surface flow will lower humidity,
reducing precipitable water from Tuesday's highs at 1.25" to below
1 inch on the plains and less than a half inch in the mountains.
Wednesday weak 500 mb ridge axis is centered over the forecast
area during the afternoon and evening. Expect showers and
thunderstorms to develop over the mountains & foothills, and move
east out onto the plains in weak westerly flow. Little
organization to the storms in weak shear environment, and main
threat will be gusty outflow wind.

Similar scenario for the 4th of July, with afternoon convection
in the higher terrain moving onto the plains late
afternoon/evening. Again gusty outlfow wind gusts will be main
threat from storms in this weak shear environment.

More of a SW steering flow as upper level flow backs in response
to shortwave trough moving out of Pac NW and across the Great
Basin. This shortwave trough continues east on Friday, and Friday
night will help usher in a weak cold front. Low chance POPs
continue all night Friday night on the eastern plains.
Temperatures on the plains around 90 all week, dropping into the
80s for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 207 PM MDT Mon Jul 1 2019

VFR conditions will prevail through Tuesday. Thunderstorms are
expected in the Denver area until around 02z, with localized IFR
visibilities in heavy rain and variable winds gusting to 30 knots.
There's a slight chance of a stronger storm with small hail and
50 knot wind gusts. On Tuesday storms will be less numerous but
scattered storms are still expected after 21z, with variable winds
to 30 knots the main risk.

&&

.HYDROLOGY...
Issued at 207 PM MDT Mon Jul 1 2019

The main threat is flash flooding over the eastern portion of the
plains, east of Greeley, Byers, and Kiowa, from slow moving
thunderstorms through about 9 pm. Most of the storms will move
fast enough that it should only rain for less than an hour with
rainfall of an inch or less. But it is possible that one or two
storms will move erratically and produce up to 3 inches of rain in
2 hours which could cause flash flooding. Further west, there is a
lower risk over the Front Range cities and lower foothills burn
areas where an inch of rain in under an hour could cause problems
in susceptible places. In the higher mountains and west of the
Front Range, rainfall could cause minor rises of a few inches on
streams that are already near bankfull, but the threat of more
significant flooding is low. On Tuesday, some of the storms are
expected to produce localized heavy rainfall again, but with a bit
less moisture available, the threat of flooding will be lower. A
drier environment will further reduce the flood threat for the
rest of the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Hanson
AVIATION...Gimmestad
HYDROLOGY...Gimmestad
Hazardous weather outlook, Jul 1, 10:04 AM MST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Mon Jul 1 2019

COZ030>051-021715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Mon Jul 1 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the mountains early this afternoon
and spread east across the plains during the late afternoon and
evening. Some of the storms may produce 1 to 2 inches of rain in
an hour, bringing an increased risk of flooding to burn scars,
urban streets, and low lying areas. Stronger storms will also be
capable of producing hail up to 1.5 inches in diameter and strong
wind gusts to around 60 mph. The threat for severe hail, damaging
winds, and flooding is greatest east of Greeley, Byers, and Kiowa
between 4 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a good chance of afternoon and evening showers and
thunderstorms Monday and Tuesday. Moisture will decrease a bit
Wednesday through Friday with a chance of late day showers and
thunderstorms in the mountains and a slight chance over the
plains. Next Saturday's chances increase again. The storms may
produce occasional lightning, heavy rainfall, winds gusts to 45
mph and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Gimmestad/Hanson

In the hours before

Special weather statement, Jul 1, 1:46 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Mon Jul 1 2019

COZ036-039-040-043-012115-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
246 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHEASTERN JEFFERSON...NORTHWESTERN ADAMS AND SOUTHEASTERN BOULDER
COUNTIES UNTIL 315 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Floyd Hill, or 19 miles west of Denver, moving southeast at 10 mph.

Penny size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm. This may cause slick driving conditions on
Highway 6 and Interstate 70.

Locations impacted include...
Northern Lakewood, Thornton, Arvada, Westminster, Broomfield,
northern Commerce City, Northglenn, Brighton, Wheat Ridge, Lafayette,
Golden, Louisville, Erie, Superior, Federal Heights, Fort Lupton,
Lochbuie, Dacono, Hudson and Keenesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 10432 4000 10450 3971 10523 3987 10535
      3992 10526 3992 10523 3993 10523 4029 10450
TIME...MOT...LOC 2045Z 306DEG 8KT 3974 10536

KRIEDERMAN
Special weather statement, Jul 1, 1:49 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Denver CO
249 PM MDT Mon Jul 1 2019

COZ036-012115-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
249 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON COUNTY
UNTIL 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bergen Park, or 19 miles west of Denver, moving southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. This may cause slick driving conditions on Highway 6 and
Interstate 70.

Locations impacted include...
Southern Golden, Kittredge, Bergen Park and Floyd Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 10541 3980 10535 3976 10523 3975 10524
      3972 10517 3964 10529
TIME...MOT...LOC 2048Z 306DEG 8KT 3973 10535

KRIEDERMAN
Special weather statement, Jul 1, 2:32 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
332 PM MDT Mon Jul 1 2019

COZ040-012215-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
332 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Aurora, or 6 miles east of Denver, moving northeast at 5
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Denver, Aurora, Centennial, northeastern Highlands Ranch, Commerce
City, northeastern Littleton, Englewood, Greenwood Village,
southwestern Denver International Airport, Sheridan and Buckley AFB.

Other showers and thunderstorms were developing over the Denver
Metro area and will produce heavy downpours and gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 10505 3977 10505 3991 10479 3969 10458
      3954 10499
TIME...MOT...LOC 2131Z 232DEG 6KT 3970 10487

HANSON

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Denver

When
July 1, 2:36 PM MST
Where
Denver County, 2.13 mi W of Glendale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.940

Hail, Arapahoe

When
July 1, 2:54 PM MST
Where
Arapahoe County, 5.89 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Public
Coordinates
39.710, -104.860

Hail, Arapahoe

When
July 1, 3:15 PM MST
Where
Arapahoe County, 0.87 mi NW of Englewood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.660, -104.990

Hail, Weld

When
July 1, 3:50 PM MST
Where
Weld County, 0.52 mi W of Carr
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.900, -104.880

Heavy Rain, Boulder

When
July 1, 7:00 PM MST to 7:30 PM MST
Where
Boulder County, Gold Hill
Reported by
Trained Spotter
Coordinates
40.060, -105.410

Heavy rainfall produced minor flooding. Mud and rocks washed onto Left Hand Canyon Drive, between Gold Hill and Lee Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824706, 824707, 824708, 824710, 834384.